Whilst the information in this article is resounded well through the posts and topics here, I wanted to put this up so that people can see exactly what is going on in the brain during withdrawal. For me, the explanation goes a long way to helping me. If I can read something that I can see has scientific and logical potential (much like our FishingHat's input), it somehow calms me down.
Sincerely hoping this helps all those who read... and thanks to FishingHat for his help with this article, which has since been updated from the source to reflect the additional information necessary,
THE PHASES OF WITHDRAWAL EXPLAINED
Not all people experience withdrawal symptoms when trying to stop taking a Selective Serotonin Reuptake Inhibitor. In clinical trials, the percentage is placed between 2 and 10 percent of patients. These studies are sponsored by pharmaceutical companies. In independent research that looked at several different company studies, the percentage of patients who experienced withdrawal symptoms was placed between 40 and 60 percent.
It’s difficult to ascertain which number is right, most studies are held privately by the drug manufacturers and not available for public scrutiny. The term used by the pharmaceutical companies for withdrawal is “Discontinuation Syndrome”. SSRI work by blocking receptors that absorb Serotonin between neurons, thereby increasing the available Serotonin in the brain. The theory is that depression, obsessive behavior, anxiety, and psychotic behavior are caused by a lack of sufficient Serotonin in the brain. This theory was first developed in the 1950’s when it was noticed that patients’ mood improved when their levels of Serotonin was increased.
It is currently impossible to measure the levels of Serotonin in a living brain. 90% of the body’s Serotonin exists in the gut, so researchers measure that amount, and extrapolate a concurrent increase in levels in the brain. Ironically, studies have also proven that reducing Serotonin in the brain can lead to improved mood. These results have brought the chemical imbalance theory under question in recent years. It is beginning to appear that artificially adjusting Serotonin levels in the brain does not have the intended effect, and may be the cause of some of the symptoms that SSRI were originally developed to treat.
The method that SSRI use to increase Serotonin levels in the brain is at the heart of the withdrawal problem. By blocking Serotonin receptors on neurons, the brain becomes dependent on the drug to maintain consistent levels of Serotonin. As the brain becomes accustomed to the drug, it no longer has to produce or regulate Serotonin as it did before. When the drug is removed, the receptors that stimulate Serotonin production are still blocked, and levels of this neurotransmitter begin to fluctuate.
Since Serotonin is closely involved in mood and the ability to cope with emotions, this fluctuation causes wide mood swings and uncontrollable emotions. It seems that the level of Serotonin in the brain is not as important as consistent levels.
Low Dopamine (a major cause of depression), elevated adrenaline/noradrenaline (major cause of anxiety and imbalances in GABA, and other neurotransmitters also cause just as much (if not more) than the Serotonin imbalance. That is why SSRI and SNRI work for some and not others - or only work partially.
As the brain adjusts to the need to self regulate levels of Serotonin, Dopamine, Adrenaline and Noradrenaline, many patients experience a cascade of extreme emotional and physical symptoms. Analogous to the stages of grief or joy, these symptoms don’t always come all at once. In most cases, withdrawal symptoms come and go as the user lowers their dose of the drug. Some common emotion symptoms include depression, anxiety, anger, confusion, insomnia, and memory loss. For most people, these are symptoms that they experience in every day life. Usually, they are manageable and temporary.
However, the difference for the withdrawal sufferer is that these emotions become unmanageable and intense. The regular mechanism that we use to control our emotions no longer works during withdrawal. It’s hard to imagine the loss of control that accompanies withdrawal symptoms.
When a normal person succumbs to anger, it is still a conscious decision. In withdrawal, there is no spiral that precipitates the uncontrollable rage, it springs fully formed in the mind and propels itself without any input from the person experiencing it.
The other emotional symptoms of withdrawal act in a similar way. Even when the patient exercises mindfulness and self awareness, anxiety, depression, and the other symptoms come on with little warning, and have a realness and power that most people are not used to. Since the brain’s balance has been disrupted, reality itself has been changed for the patient. Instead of an emotional wave that must be conquered or endured, these emotions become reality, with no alternative.As time goes by, the patient will eventually be able to self regulate each emotion at a level similar to before they began taking an SSRI.
One of the frustrating things about weaning off an SSRI is that the patient is only aware of progress after a phase has passed. They may feel extreme anxiety, but realize that the rage they experienced a few months before no longer bothers them. While they are experiencing a phase, there is no context to compare their emotions to. Since the emotions are so powerful and uncontrollable, emotional self awareness is short circuited, leading to mental relativism. The patient doesn’t realize the whole range of emotions, just the small extreme range that they are experiencing at the moment. The alternative to blind rage isn’t calmness, as it would be in a normal person. Instead, irrational anger is the lower end of the emotional range.
During withdrawal, these realities change and evolve as some emotions become dominant. Patients may experience uncontrollable rage for a few weeks, then enter a stage where depression dominates. These emotional tides are outward signs of the brain readjusting to the need to self regulate neurotransmitter levels. It is almost as if the mind is going through the entire inventory of emotion trying to catalog what’s necessary to regulate each one. Some people will experience several uncontrollable emotions at the same time, but the uncontrollable aspect of them will fade away one at a time.
The variety and severity of symptoms often lead doctors to prescribe other drugs to mitigate the effects. This strategy compounds the problems of withdrawal by adding a second effect to an existing condition. The patient now has to deal with withdrawal as well as the effects of a new drug and perhaps a new set of withdrawal symptoms.
IUN EDIT - I think this paragraph does not consider tapering strategies and/or the necessity for some medication which reduces symptoms in extreme cases. On a case-by-case basis, both opinions need to be considered carefully.
The best strategy for dealing with SSRI withdrawal symptoms is time and slow weaning. A prolonged weaning schedule will reduce the severity and number of withdrawal symptoms. The brain requires a certain amount of time to adjust back to a natural balance of neurotransmitters which can’t be rushed. By slowly weaning off an SSRI, the brain does not have to deal with a sudden change to Serotonin levels, and can adjust at a natural rate. It takes a great deal of time for receptors in the brain to regenerate. A schedule that reduces the drug by 10% each month is usually sufficient. Schedules can vary depending on the patient. Some will be able to reduce their dose more quickly, others may have to go more slowly.